Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 154, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 11:12 PM CDT for 5 counties in Minnesota. It was in force for 48 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 11:12 PM CDT (04:12 UTC)
- Expired
- Aug 27, 2018, 12:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 11:30 PM CDT | TSTM WND DMG | 8 Ene Flaming, MN | A FARMHOUSE AND SEVERAL FARM OUTBUILDINGS WERE DAMAGED. MULTIPLE TREES WERE UPROOTED OR SNAPPED. |
| Aug 26, 11:30 PM CDT | TORNADO | 9 Sw Winger, MN | STORM DAMAGE SURVEY CONFIRMED EF-1 TORNADO TRACKED 16 MILES FROM 9 MILES SW OF WINGER TO 5 MILES WNW OF FOSSTON. NUMEROUS BARNS, SHEDS, AND OUTBUILDINGS WERE DAMAGED, NUMEROUS HOUSES IN WINGER SAW ROOF AND SIDING DAMAGE, AND DOZEN OF TREES WERE UPROOTED OR HAD |
| Aug 26, 11:40 PM CDT | TSTM WND DMG | Winger, MN | REPORTS OF GRAIN BINS DOWN AND BUILDING DAMAGE. RELAYED FROM BROADCAST MEDIA FROM THEIR SOCIAL MEDIA SITE. |
| Aug 26, 11:40 PM CDT | TSTM WND DMG | Winger, MN | TREES DOWN ON HWY 59. REPORTED VIA SOCIAL MEDIA. |
| Aug 26, 11:50 PM CDT | TSTM WND DMG | Fosston, MN | SCATTERED TREE LIMBS BROKEN, MAINLY SMALL AND A FEW LARGE, THROUGHOUT THE CITY OF FOSSTON |
| Aug 26, 11:51 PM CDT | TSTM WND DMG | 2 Ese Fosston, MN | CELL PHONE TOWER CRUMBLED AND BENT TO THE GROUND. TWO SATELLITE RECEIVER DISHES DESTROYED. ROOFS RIPPED OFF OF TWO TALL GRAIN STORAGE BINS. ESTIMATED PEAK WIND GUSTS OF 90 TO 100 MPH STRAIGHT LINE WINDS. |
| Aug 26, 11:51 PM CDT | TSTM WND GST 66 | 2 Nw Fosston, MN | PEAK WINDS MEASURED AT THE FOSSTON AIRPORT /KFSE/. WIND SENSOR STOPPED REPORTING AT 1151 PM CDT SO ACTUAL WIND SPEEDS COULD HAVE BEEN HIGHER. |
| Aug 26, 11:51 PM CDT | TSTM WND GST 66 | Fosston, MN | WIND SENSOR STOPPED REPORTING AT 1151PM SO ACTUAL WIND SPEEDS COULD HAVE BEEN HIGHER |
| Aug 26, 11:51 PM CDT | TSTM WND GST 66 | Fosston, MN | WIND SENSOR STOPPED REPORTING AT 1151PM SO ACTUAL WIND SPEEDS COULD HAVE BEEN HIGHER. |
| Aug 26, 11:51 PM CDT | TORNADO | 3 Nne Fosston, MN | STORM DAMAGE SURVEY CONFIRMED AN EF-1 TORNADO INTERMITTENTLY TRACKED 26 MILES FROM 3 MILES NNE OF FOSSTON TO 9 MILES NNE OF LEONARD. SEVERAL CABINS AND FARM OUTBUILDINGS AND ONE HOUSE HAD DAMAGED ROOFS, SEVERAL CAMPERS AND BOATS WERE TOSSED AND DAMAGED, CROPS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 7:37 PM CDT | Tornado Watch | SPC | 5 hr |
| Aug 26, 9:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
684
WUUS53 KFGF 270412
SVRFGF
MNC005-027-087-107-119-270500-
/O.NEW.KFGF.SV.W.0154.180827T0412Z-180827T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1112 PM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northern Clay County in northwestern Minnesota...
Norman County in northwestern Minnesota...
Southeastern Polk County in northwestern Minnesota...
Mahnomen County in northwestern Minnesota...
Northwestern Becker County in northwestern Minnesota...
* Until midnight CDT.
* At 1112 PM CDT, severe thunderstorms were located along a line
extending from near Fertile to near Kragnes, moving northeast at 65
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Flaming around 1115 PM CDT.
Fertile around 1120 PM CDT.
Borup around 1125 PM CDT.
Erskine around 1130 PM CDT.
Twin Valley, Syre and McIntosh around 1135 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Minnesota.
LAT...LON 4713 9580 4699 9678 4742 9662 4776 9588
4776 9584 4778 9584 4790 9558 4769 9558
4767 9557
TIME...MOT...LOC 0412Z 234DEG 57KT 4751 9641 4703 9669
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
237
WWUS53 KFGF 270430
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1130 PM CDT SUN AUG 26 2018
MNC005-027-087-107-119-270500-
/O.CON.KFGF.SV.W.0154.000000T0000Z-180827T0500Z/
Clay MN-Norman MN-Polk MN-Mahnomen MN-Becker MN-
1130 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN CLAY...EASTERN NORMAN...SOUTHEASTERN POLK...MAHNOMEN
AND NORTHWESTERN BECKER COUNTIES...
At 1129 PM CDT, severe thunderstorms were located along a line
extending from near Mentor to near Syre, moving northeast at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Erskine and McIntosh around 1135 PM CDT.
Gary around 1140 PM CDT.
Faith and Waukon around 1145 PM CDT.
Mahnomen, Trail and Gully around 1150 PM CDT.
Bejou and Beaulieu around 1155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Minnesota.
LAT...LON 4713 9580 4702 9660 4750 9644 4776 9588
4776 9584 4778 9584 4790 9558 4769 9558
4767 9557
TIME...MOT...LOC 0429Z 234DEG 57KT 4767 9609 4719 9637
HAIL...1.00IN
WIND...70MPH
$$
CJ751
WWUS53 KFGF 270445
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1145 PM CDT SUN AUG 26 2018
MNC005-027-270455-
/O.CAN.KFGF.SV.W.0154.000000T0000Z-180827T0500Z/
Clay MN-Becker MN-
1145 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND
NORTHWESTERN BECKER COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Minnesota.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northwestern Minnesota.
LAT...LON 4721 9577 4715 9631 4761 9620 4776 9588
4776 9584 4778 9584 4790 9558 4769 9558
4767 9557
TIME...MOT...LOC 0445Z 234DEG 57KT 4780 9581 4732 9610
$$
MNC087-107-119-270500-
/O.CON.KFGF.SV.W.0154.000000T0000Z-180827T0500Z/
Norman MN-Polk MN-Mahnomen MN-
1145 PM CDT SUN AUG 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EASTERN NORMAN...SOUTHEASTERN POLK AND MAHNOMEN COUNTIES...
At 1145 PM CDT, severe thunderstorms were located along a line
extending from near Oklee to near Faith, moving northeast at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Trail and Gully around 1150 PM CDT.
Beaulieu around 1155 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
A Tornado Watch remains in effect until 200 AM CDT for northwestern
Minnesota.
LAT...LON 4721 9577 4715 9631 4761 9620 4776 9588
4776 9584 4778 9584 4790 9558 4769 9558
4767 9557
TIME...MOT...LOC 0445Z 234DEG 57KT 4780 9581 4732 9610
HAIL...1.00IN
WIND...70MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:17 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 26, 10:17 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1017 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 1016 PM CDT Sun Aug 26 2018 With a shortwave ejecting out into the Northern Plains and the low level jet starting to ramp up, convection has been increasing in coverage across much of the central and northern CWA. Storms have been moving into the southern counties also but are more isolated in coverage. MU CAPE is ranging from near 1500 J/kg in the north to 3000 in the south, and deep layer bulk shear is over 50 kts. A severe thunderstorm watch has been issued to include the counties to the north and east of the existing tornado watch as the storms move eastward. CAM models have not been very consistent with where they are taking the strongest cells, but have a general idea of quite a bit of rain in the north and more hit and miss in the south. Adjusted POPs accordingly. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 642 PM CDT Sun Aug 26 2018 Still tried to hit the 8 pm to just past midnight time frame as the prime hours for storm development. Not much happening right now, but expect storms to blossom over the area in the next couple of hours. Pretty hard to say exactly where and when, so all TAF sites still have a chance. Activity should begin to wane a few hours after midnight. These storms could also drop some heavy rain at times. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 26, 10:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 PM TSTM WND GST 4 S HUMBOLDT 48.86N 97.09W
08/26/2018 M70 MPH Kittson MN MESONET
NDAWN
&&
TGRAFENALocal storm report, Aug 26, 10:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND GST 1 E PEMBINA 48.97N 97.22W
08/26/2018 M63 MPH Kittson MN MESONET
RWIS
&&
TGRAFENALocal storm report, Aug 26, 10:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND GST 1 S HALLOCK 48.75N 96.94W
08/26/2018 M66 MPH Kittson MN AWOS
&&
TGRAFENALocal storm report, Aug 26, 11:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1104 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND GST 6 W KENNEDY 48.64N 97.04W
08/26/2018 M58 MPH Kittson MN MESONET
NDAWN
&&
TGRAFENALocal storm report, Aug 26, 11:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 1 NE STEPHEN 48.46N 96.86W
08/26/2018 M53 MPH Marshall MN MESONET
&&
TGRAFENALocal storm report, Aug 26, 11:09 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST DONALDSON 48.57N 96.90W
08/26/2018 M60 MPH KITTSON MN MESONET
RWIS
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 62 min |
| Aug 26, 10:30 PM CDT | Special Weather Statement | FGF | Polk | 45 min |
| Aug 26, 10:37 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 23 min |
| Aug 26, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk, Red Lake | 44 min |
| Aug 26, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Aug 26, 11:18 PM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 42 min |
| Aug 26, 11:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 37 min |
| Aug 26, 11:48 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 27 min |
| Aug 26, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Mahnomen, Polk | 51 min |
| Aug 27, 12:30 AM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods | 30 min |
| Aug 27, 12:38 AM CDT | Special Weather Statement | FGF | Becker, Clearwater, Mahnomen | 67 min |
| Aug 27, 12:53 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Aug 27, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.